Minnesota, 2006

Flash Flood in Minnesota, May 8, 2006

May 8, 2006 · NWS ARX · 1 event in 1 county or zone

Excessive rainfall amounts of 2 to 3 inches in less than two hours caused localized flash flooding near Preston along Duschee Creek. Rain swollen streams were reported to have deposited large amounts of top soil in pastures alongside the creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Excessive rainfall amounts of 2 to 3 inches in less than two hours caused localized flash flooding near Preston along Duschee Creek. Rain swollen streams were reported to have deposited large amounts of top soil in pastures alongside the creek. In addition, hail from the same storm was formed into hail glaciers by the force of the flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 8, 1:35 PM CST, 6 hours 55 minutes earlier.

Area forecast discussion, May 8, 1:35 PM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT MON MAY 8 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST PROBLEM IS ON PROLONGED PERIOD OF PRECIPITATION
PROBABILITIES WITH SLOW MOVING UPPER LONG WAVE TROUGH AND EVENTUAL
CUTOFF CIRCULATION STUCK OVER THE UPPER MIDWEST.

18Z SURFACE ANALYSIS SHOWS THE COLD FRONT REACHING FROM NEAR
WINNIPEG DOWN ACROSS THE EASTERN DAKOTAS INTO CENTRAL NEB AND WESTERN
KS. VISIBLE SATELLITE IMAGERY SHOWING A GOOD DEAL OF CLOUD OUT AHEAD
OF THE FRONT IN BROAD AREA OF WARM AND MOIST ADVECTION. SOME SHOWERS
ALSO IN THIS...MAINLY OVER WI AND SOUTHEAST MN.

12Z 08MAY06 MODEL SOLUTIONS ARE IN GOOD AGREEMENT THROUGH MUCH OF
THE SHORT RANGE PERIOD...BUT SHOW SOME DIFFERENCES WITH TIMING AS
WE MOVE BEYOND WEDNESDAY.  NAM FASTER IN BRINGING IN COOL AIR SURGE.
MEDIUM RANGE MODELS SUPPORT GFS IN THIS REGARD.

SCATTERED LIGHT SHOWERS WILL CONTINUE TO BE A POSSIBILITY THIS
EVENING AS WARM ADVECTION AND THETA-E ADVECTION CONTINUE ACROSS THE
FORECAST AREA.  SIGNIFICANT LIFT HARD TO FIND HOWEVER...LIMITING
CONVECTIVE POTENTIAL.  EXPECT SHOWERS AND THUNDERSTORMS TO FOCUS
NEARER TO THE FRONT WEST OF THE AREA THIS EVENING...SPREADING EAST
INTO THE FORECAST AREA LATER ON. TIMING OF THIS WILL KEEP SEVERE
CHANCES AT A MINIMUM.  WITH INABILITY TO PIN DOWN THE CHANCES THIS
EVENING...OPTED TO GO LIKELY WITH ALL OF TONIGHT FOR SIMPLICITY.
BOUNDARY LOOKS TO MOVE THROUGH THE AREA TUESDAY MORNING...WITH THE
BULK OF THE RAIN ALONG AND EAST OF IT. WILL LIKELY SEE SOME PERIODS
WITHOUT RAIN...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY...BUT HARD TO
PIN DOWN JUST WHEN WITH THE UPPER LOW TAKING UP RESIDENCE OVER THE
AREA AND ABUNDANT SMALLER SHORT WAVES ROTATING ABOUT IT.  MORE
SIGNIFICANT WAVE MOVES THROUGH THE CENTRAL PLAINS AND WRAPS UP INTO
THE GREAT LAKES BY THURSDAY...AND WHEN THIS WAVE DUMB-BELLS AROUND
THE CUTOFF...WE SHOULD SEE SOME BACK DOOR EFFECTS WITH PRECIPITATION
WRAPPING BACK WEST INTO THE AREA FROM THE EAST.

.LONG TERM...THURSDAY NIGHT THROUGH THROUGH MONDAY

ATTENTION THROUGH THIS PERIOD REMAINS ON THE PERSISTENT UPPER
TROUGH/CUTOFF THAT WILL REINFORCE AND SPIN AROUND THE REGION INTO
THE WEEKEND.  SIGNIFICANT SHORT WAVE ENERGY MOVES ACROSS SOUTHERN
CANADA AND DROPS INTO THE TROUGH...REINFORCING IT AND ALLOWING IT
TO RETROGRADE AGAIN. TREND THE PAST FEW RUNS HAS BEEN TO LINGER ITS
EFFECTS LONGER FOR THE AREA.  BUT STILL SOME UNCERTAINTY ON JUST HOW
LONG IT WILL HANG AROUND.  OPTED NOT TO ADD ADDITIONAL RAIN CHANCES
BEYOND SATURDAY...ALTHOUGH I WAS TEMPTED.  IN FACT...IF THIS TREND
CONTINUES...RAIN CHANCES MAY HAVE TO BE ADDED FROM SATURDAY RIGHT ON
THROUGH MONDAY. ONE OTHER ITEM OF NOTE REGARDS PRECIPITATION TYPE
CONCERNS THURSDAY NIGHT AND FRIDAY NIGHT. TEMPERATURES WILL DIP INTO
THE 30S UNDER THE COLD CORE OF THE SYSTEM...AND ANY PRECIPITATION
THAT FALLS WILL START OUT AS SNOW ALOFT.  MODEL SOUNDINGS TODAY SHOW
A LITTLE WARMER AIR IN THE BOUNDARY LAYER THAN YESTERDAY...WHICH
WOULD MELT ALL THE SNOW INTO RAIN BEFORE IT REACHED THE GROUND.
AGAIN...DID NOT INTRODUCE THE /S/ WORD TO THE FORECAST AT THIS
TIME...BUT IT CONTINUES TO BEAR WATCHING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

MW
Hazardous weather outlook, May 8, 7:52 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT MON MAY 8 2006

WIZ017-029-032>034-041>044-053>055-061-091100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
852 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE EAST ACROSS WESTERN WISCONSIN TONIGHT.
THIS FRONT WILL PRODUCE OCCASIONAL THUNDERSTORMS. A FEW OF THESE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE ITS SLOW TREK EASTWARD ON TUESDAY...
MOVING INTO THE EASTERN GREAT LAKES ON WEDNESDAY. MEANWHILE...THE
AREA OF LOW PRESSURE RESPONSIBLE FOR THE FRONT WILL LINGER
ACROSS THE GREAT LAKES THROUGH THURSDAY...CONTINUING THE CHANCES FOR
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-091100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
852 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE EAST ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA TONIGHT. THIS FRONT WILL PRODUCE OCCASIONAL THUNDERSTORMS.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN SEVERE
WEATHER THREAT IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE ITS SLOW TREK EASTWARD ON TUESDAY...
MOVING INTO THE EASTERN GREAT LAKES ON WEDNESDAY. MEANWHILE...THE
AREA OF LOW PRESSURE RESPONSIBLE FOR THE FRONT WILL LINGER
ACROSS THE GREAT LAKES THROUGH THURSDAY...CONTINUING THE CHANCES FOR
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE AREA. SEVERE WEATHER IS
CURRENTLY NOT ANTICIPATED WITH ANY OF THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, May 8, 7:14 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
814 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             CHERRY GROVE            43.58N 92.28W
05/08/2006  M1.00 INCH       FILLMORE           MN   PUBLIC

&&

ELSEN
Local storm report, May 8, 7:28 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
828 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 W LYLE                43.51N 93.02W
05/08/2006  M1.00 INCH       MOWER              MN   PUBLIC

            A LOT OF HAIL. STILL SOME ON THE GROUND AT 815 PM.

&&

ELSEN
Local storm report, May 8, 7:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 WSW LYLE              43.49N 92.98W
05/08/2006  M1.25 INCH       MITCHELL           IA   PUBLIC

&&

ELSEN
Local storm report, May 8, 7:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 W AUSTIN              43.67N 92.99W
05/08/2006  M0.50 INCH       MOWER              MN   PUBLIC

0840 PM     HAIL             3 NW HARMONY            43.59N 92.05W
05/08/2006  M0.75 INCH       FILLMORE           MN   FIRE DEPT/RESCUE

&&

ELSEN
Local storm report, May 8, 7:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
858 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             3 N HARMONY             43.60N 92.01W
05/08/2006  M0.75 INCH       FILLMORE           MN   FIRE DEPT/RESCUE

            HAIL COMING DOWN HEAVILY

&&

ELSEN
Local storm report, May 8, 8:13 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             2 NE AMHERST            43.63N 91.89W
05/08/2006  M0.75 INCH       FILLMORE           MN   TRAINED SPOTTER

            LOTS OF HAIL...COVERING THE GROUND AND RAIN HAS FILLED
            DITCHES.

&&

ELSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fillmore

When
May 8, 8:30 PM CST to 10:00 PM CST
Where
Fillmore County, 5 mi E of Preston
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
43.683, -91.983

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502738.